Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 355, NWS Morristown, TN

August 3, 2011Blount County, Knox County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Aug 3, 2011, 11:33 PM EDT for Blount County, Knox County, Tennessee. It was in force for 42 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2011, 11:33 PM EDT (03:33 UTC)
Expired
Aug 4, 2011, 12:15 AM EDT
In force
42 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Blount County, TN, Knox County, TN

The radar

The Knoxville radar (KMRX), 69 km from the middle of the area, began a volume at 03:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 11:45 PM EDTTSTM WND DMG2 Se Farragut, TNDISPATCH REPORTED TREES DOWN AT THE INTERSECTION OF NORTH SHORE DRIVE AND BLUEGRASS ROAD AND ON CAMPBELL STATION ROAD NEAR FARRAGUT.
Aug 3, 11:45 PM EDTTSTM WND DMG5 E Farragut, TNONE SET OF POWERLINES DOWN ON NORTHSHORE.
Aug 3, 11:50 PM EDTTSTM WND DMG3 Sw Knoxville, TNDISPATCH REPORTED A TREE DOWN AT THE INTERSECTION OF WESTLAND DRIVE AND SHERWOOD DRIVE NEAR KNOXVILLE.
Aug 4, 12:00 AM EDTTSTM WND DMG5 N Alcoa, TNONE SET OF POWERLINES DOWN ON TOPSIDE RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.6 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2011-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5553 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2011-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5553 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1715 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

583 
WUUS54 KMRX 040333
SVRMRX
TNC009-093-040415-
/O.NEW.KMRX.SV.W.0355.110804T0333Z-110804T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1133 PM EDT WED AUG 3 2011

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BLOUNT COUNTY IN EAST TENNESSEE...
  KNOX COUNTY IN EAST TENNESSEE...

* UNTIL 1215 AM EDT

* AT 1126 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  NORTHWEST OF ALCOA...AND MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  ALCOA...MARYVILLE...EAGLETON VILLAGE...CLOVER HILL...LAKE FOREST...
  WILDWOOD...HAPPY VALLEY AND WALLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3555 8396 3579 8417 3582 8418 3590 8427
      3594 8426 3593 8424 3595 8425 3595 8422
      3599 8419 3599 8414 3603 8407 3589 8379
      3583 8377 3581 8374 3578 8374
TIME...MOT...LOC 0333Z 303DEG 19KT 3586 8401

$$

MJB
1 follow-up statement
432 
WWUS54 KMRX 040348
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1148 PM EDT WED AUG 3 2011

TNC009-093-040415-
/O.CON.KMRX.SV.W.0355.000000T0000Z-110804T0415Z/
KNOX TN-BLOUNT TN-
1148 PM EDT WED AUG 3 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM EDT
FOR BLOUNT AND KNOX COUNTIES...

AT 1142 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR ALCOA...MOVING SOUTHEAST AT 20 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  WILDWOOD...HAPPY VALLEY AND WALLAND.

LAT...LON 3555 8396 3579 8417 3582 8418 3590 8427
      3594 8426 3593 8424 3595 8425 3595 8422
      3599 8419 3599 8414 3603 8407 3589 8379
      3583 8377 3581 8374 3578 8374
TIME...MOT...LOC 0349Z 303DEG 19KT 3581 8392

$$

MJB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 9:45 PM EDT, 1 hour 48 minutes earlier.

Area forecast discussion, Aug 3, 9:45 PM EDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
945 PM EDT WED AUG 3 2011

.DISCUSSION...
WILL ISSUE AN UPDATE TO ADJUST POPS AND TEMPS BASED ON LATEST
OBSERVATIONS. STORMS TO OUR WEST HAVE BEEN MAKING SLOW EASTWARD
PROGRESS...AS THEY SEEM TO PREFER BACK-BUILDING ALONG A BOUNDARY.
CONVECTIVE PARAMETERS ARE NOT AS FAVORABLE FOR SEVERE STORMS IN OUR
AREA AS THEY ARE TO THE WEST...SO EXPECT SOME WEAKENING AS THE
STORMS CROSS THE PLATEAU. THE RUC SHOWS SOUTHERN PORTIONS OF THE
AREA BEING FAVORED FOR PRECIP FROM MIDNIGHT ON. THE UPDATE WILL
RAISE POPS IN WESTERN LOCATIONS FOR THE NEXT FEW HOURS...THEN RAISE
POPS A BIT IN SOUTHERN AREAS AFTER MIDNIGHT.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...HEAT ADVISORY FROM 8 AM EDT /7 AM CDT/ TO 8 PM EDT /7 PM CDT/
     THURSDAY FOR THE FOLLOWING ZONES: BLEDSOE...BRADLEY...
     HAMILTON...MARION...MCMINN...MEIGS...NORTHWEST MONROE...
     RHEA...SEQUATCHIE...WEST POLK.

VA...NONE.

&&

DGS
Hazardous weather outlook, Aug 3, 5:02 AM EDT, 18 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
502 AM EDT WED AUG 3 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-040900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
502 AM EDT WED AUG 3 2011 /402 AM CDT WED AUG 3 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A WEAK COLD FRONT WILL MOVE INTO THE SOUTHERN APPALACHIAN REGION BY
LATE THIS AFTERNOON AND EVENING...WITH SCATTERED SHOWERS AND
THUNDERSTORMS DEVELOPING AHEAD OF IT. A FEW OF THESE STORMS MAY
BECOME STRONG TO SEVERE...PRODUCING DAMAGING WINDS...LARGE HAIL...CLOUD
TO GROUND LIGHTNING...AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE WEAK COLD FRONT WILL BECOME NEARLY STATIONARY THURSDAY AND
FRIDAY ACROSS SOUTHEAST TENNESSEE WITH WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS POSSIBLE BOTH DAYS. A FEW STRONG STORMS ARE POSSIBLE.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Aug 3, 10:19 PM EDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1019 PM EDT WED AUG 3 2011

TNZ014-015-040300-
CLAIBORNE TN-HANCOCK TN-
1019 PM EDT WED AUG 3 2011

...SIGNIFICANT WEATHER ADVISORY FOR HANCOCK AND CLAIBORNE COUNTIES
UNTIL 1100 PM EDT...

AT 1014 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES EAST OF HARROGATE-SHAWANEE...OR 10
MILES SOUTHEAST OF MIDDLESBORO...MOVING EAST AT 20 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HOWARD QUARTER AND
EVANSTON.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!

MJB
Special weather statement, Aug 3, 10:30 PM EDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1030 PM EDT WED AUG 3 2011

TNZ037-038-069-040315-
GRAINGER TN-KNOX TN-UNION TN-
1030 PM EDT WED AUG 3 2011

...SIGNIFICANT WEATHER ADVISORY FOR KNOX...WESTERN GRAINGER AND UNION
COUNTIES UNTIL 1115 PM EDT...

AT 1023 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR MAYNARDVILLE...MOVING SOUTHEAST AT 25 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LUTTRELL...
MALONEYVILLE...MASCOT AND BLAINE.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!

MJB
Special weather statement, Aug 3, 10:42 PM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1042 PM EDT WED AUG 3 2011

TNZ067-068-040330-
LOUDON TN-ROANE TN-
1042 PM EDT WED AUG 3 2011

...SIGNIFICANT WEATHER ADVISORY FOR LOUDON AND ROANE COUNTIES UNTIL
1130 PM EDT...

AT 1036 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR KINGSTON...MOVING SOUTHEAST AT 25 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LOUDON...LENOIR CITY
AND BRADBURY.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!

MJB
Special weather statement, Aug 3, 10:52 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1052 PM EDT WED AUG 3 2011

TNZ035-067-068-083>085-040330-
LOUDON TN-MCMINN TN-MEIGS TN-MORGAN TN-RHEA TN-ROANE TN-
1052 PM EDT WED AUG 3 2011

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHERN MORGAN...
MEIGS...MCMINN...LOUDON...ROANE AND RHEA COUNTIES UNTIL 1130 PM
EDT...

AT 1048 PM EDT/948 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM
KINGSTON TO 9 MILES NORTHWEST OF SPRING CITY...AND MOVING SOUTHEAST
AT 25 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...LOUDON...DECATUR...
SPRING CITY...FAIRVIEW...EAGLE FURNACE...GRANDVIEW...PAINT ROCK...
PEAKLAND...TEN MILE...PHILADELPHIA...MURRAY STORE AND CLEAR WATER.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!

MJB
Special weather statement, Aug 3, 11:15 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1115 PM EDT WED AUG 3 2011

TNZ013-036-040400-
ANDERSON TN-CAMPBELL TN-
1115 PM EDT WED AUG 3 2011

...SIGNIFICANT WEATHER ADVISORY FOR CAMPBELL AND ANDERSON COUNTIES
UNTIL MIDNIGHT EDT...

AT 1108 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES SOUTH OF JACKSBORO...OR 10 MILES NORTH
OF CLINTON...MOVING SOUTHEAST AT 30 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CLINTON AND NORRIS.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!

MJB
Special weather statement, Aug 3, 11:25 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1125 PM EDT WED AUG 3 2011

TNZ069-071-072-040415-
BLOUNT SMOKY MOUNTAINS TN-KNOX TN-NW BLOUNT TN-
1125 PM EDT WED AUG 3 2011

...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT AND KNOX COUNTIES UNTIL
1215 AM EDT...

AT 1118 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR FARRAGUT...OR 9 MILES NORTHWEST OF
ALCOA...MOVING SOUTHEAST AT 20 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ALCOA...MARYVILLE...
EAGLETON VILLAGE...FRIENDSVILLE...CLOVER HILL...WILDWOOD...WALLAND...
TALASSEE AND HAPPY VALLEY.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!

MJB

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 11:00 PM EDTSevere Thunderstorm WarningMRXLoudon, Meigs, Rhea, Roane45 min
Aug 3, 11:44 PM EDTSevere Thunderstorm WarningMRXBlount, Loudon, McMinn, Monroe61 min
Aug 3, 11:48 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox, Union32 min
Aug 4, 12:14 AM EDTSevere Thunderstorm WarningMRXCocke, Grainger, Jefferson, Sevier37 min
Aug 4, 12:19 AM EDTSevere Thunderstorm WarningMRXMonroe, Polk41 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.